Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 14, 2021, 4:49 AM MST for Maricopa County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 4:49 AM MST (11:49 UTC)
- Expired
- Jul 14, 2021, 5:30 AM MST
- In force
- 41 min
- Issued by
- NWS Phoenix, AZ
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 43 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 11.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1016 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 3063 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WWUS85 KPSR 141149
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
449 AM MST Wed Jul 14 2021
AZZ540>551-553>557-559-141230-
Fountain Hills/East Mesa AZ-Sonoran Desert Natl Monument AZ-
Mazatzal Mountains AZ-Tonto Basin AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-West Pinal County AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
New River Mesa AZ-Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Central Phoenix AZ-Deer Valley AZ-
449 AM MST Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 530 AM MST...
At 448 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Round Valley to near Salt River Indian
Community to near Laveen. Movement was southeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Avondale, Goodyear, Buckeye, Apache Junction, Fountain Hills,
Paradise Valley, Tolleson, Sycamore Creek, Laveen, Cashion, East
Mesa, Sunflower and Sugarloaf Mountain.
This includes the following highways...
AZ Interstate 10 between mile markers 125 and 167.
AZ Interstate 17 between mile markers 195 and 207.
AZ Route 51 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3399 11144 3384 11120 3332 11162 3312 11225
3341 11263 3352 11220 3371 11187 3400 11183
TIME...MOT...LOC 1148Z 298DEG 13KT 3384 11157 3354 11185 3338 11216
$$
IniguezWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 14, 4:19 AM MST, 30 minutes earlier.
Area forecast discussion, Jul 14, 4:19 AM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
419 AM MST Wed Jul 14 2021
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
The threat for heavy rain will continue across central Arizona this
morning, then taper off for the afternoon. Thunderstorms will
remain in the forecast the next several days across central
Arizona, then expand into southwest Arizona and southeast
California this weekend and continue into next week. Temperatures
will remain within a couple degrees of normal for mid July through
the next week.
&&
.DISCUSSION...
Despite a conditionally unstable and moisture atmosphere, it has
been relatively quite the past several hours. The 14.00Z KPSR
sounding was uncapped with 90th+ percentile PWAT/BL moisture and
MLCAPE of 1200+ J/kg. Also noted are still quite warm 500 mb
temperatures (90th percentile), yielding less favorable lapse
rates for rapid updraft development. Across the region, kinematic
fields have weakened considerably.
Shortwave induced convection continues to move through northwest
Arizona, gradually drifting southeast and approaching our forecast
area. We anticipate that this will enter our CWA roughly 10-11Z
(La Paz and NW Maricopa Counties) and continue to pass through
(aided by the shortwave). Even before this arrives, there are a
few showers/storms developing within the unstable airmass over the
CWA currently, potentially aided by gravity waves seen moving
through the region on GOES-17 water vapor channels. Given the rich
and unstable airmass in place, eventually expect widespread
showers across central Arizona this morning generating 0.25-0.5"
and localized heavy rainfall of 1-2".
For the rest of today, there will be continued weak northwest
flow, with mountain storms possible over our eastern CWA. There
is also the potential for mainly northern/eastern area of Phoenix
to see some activity, especially later into the nighttime hours.
There is potential for storms developing over northwest Arizona
again later today and moving in. Nocturnal convection can't be
ruled out, either.
The overall flow weakens further on Thursday and Friday, pointing
to more of a slow moving afternoon mountain thunderstorm regime
with potential for outflow driven activity into the deserts during
the evening hours. Several extended CAMs point out this scenario,
but we may go back to struggling with sufficient instability
parameters across lower elevations for sustained convection and
instead see more outflows only.
This weekend into next week, a large H5 anti-cyclone develops
over the northern plains, producing a broad easterly flow across
the Southwest. Boundary layer moisture won't drastically increase
across Arizona but it will spill west into California. This
pattern has potential to translate convection off the mountains of
eastern Arizona and well into the deserts including all the way
to the Imperial Valley. Likewise the elevated moisture could
activate the coastal mountains and even desert mountains. GEFS and
EPS members depict increasing QPF values beginning Sunday and
continuing for several days. So another potential for a more
widespread active weather period coming up.
Unfortunately not as much cooling appears to be happening now as
previously indicated, with temperatures hanging within a couple
degrees of seasonal normals through the forecast period.
&&
.AVIATION...Updated at 1120z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Scattered showers and thunderstorms will continue to spread over
the terminal this morning. Peak activity is expected to end around
15/16z. Impacts include erratic, outflow winds that cause sudden
changes to wind headings, lightning, and heavy rain (vis).
Westerly winds are expected to predominate by late morning after
the convection clears, at speeds of 8-12 kts, and gusts of 20-25
kts.
There is some potential for thunderstorms to redevelop over the
higher terrain (especially southeast Arizona) during the late
afternoon and evening, with a 20-30% chance of an outflow boundary
affecting KIWA/KPHX from the south or east after 15/01Z.
Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly to southeasterly winds are anticipated to last through
the TAF period with afternoon gusts nearing 25 kts. Showers and
storms may approach KBLH but no major impacts are anticipated.
Wind speeds will subside after sunset tonight.
&&
.FIRE WEATHER...
Friday through Tuesday:
Temperatures will hover near seasonal averages as monsoon moisture
remains in place over the region. Storm coverage during the end of
the week may not be as widespread as earlier in the week, but
activity may increase again early next week across the entire
region. Scattered showers and storms chance will be greatest over
higher terrain of eastern districts (30-60%) with lower chances
(20-30%) in western districts. Even if storm coverage is lower,
lightning and locally heavy rainfall will continue to be possible.
Significant flooding may be experienced on previously burned areas
of Gila County. Minimum afternoon humidity levels will mostly fall
into a 20-40% range in eastern districts and 15-25% range further
west. Overnight recovery will generally be 40-90% in eastern
mountain areas, but only 30-50% for lower deserts, and 50-80% in
the Imperial Valley. Aside from thunderstorm influenced gusty
winds, speeds will typically be fairly light under 20 mph.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 11 AM MST this morning for AZZ533-534-
537>563.
CA...None.
&&
DISCUSSION...Iniguez
AVIATION...AD/Rogers
FIRE WEATHER...18/IniguezIn the hours before
Special weather statement, Jul 14, 12:57 AM MST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1257 AM MST Wed Jul 14 2021
AZZ558-560-140845-
San Carlos AZ-Pinal/Superstition Mountains AZ-
1257 AM MST Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 145
AM MST...
At 1256 AM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles southeast of Globe. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Storms may produced locally heavy rain that could lead to flooding
concerns.
Locations impacted include...
San Carlos.
This includes AZ Route 70 between mile markers 261 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3319 11044 3320 11046 3318 11047 3319 11050
3314 11059 3314 11066 3340 11063 3338 11045
3329 11046 3320 11041
TIME...MOT...LOC 0756Z 092DEG 2KT 3326 11049
ADSpecial weather statement, Jul 14, 2:19 AM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
219 AM MST Wed Jul 14 2021
AZZ560-141000-
San Carlos AZ-
219 AM MST Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 300 AM MST...
At 218 AM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos, or 20 miles east of Globe, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Carlos.
This includes AZ Route 70 between mile markers 267 and 271.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3340 11041 3338 11045 3329 11046 3325 11044
3322 11051 3339 11056 3345 11042 3341 11037
TIME...MOT...LOC 0918Z 292DEG 9KT 3335 11043
ADSpecial weather statement, Jul 14, 4:17 AM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
417 AM MST Wed Jul 14 2021
AZZ534-537-538-540>542-544-545-141200-
Aguila Valley AZ-New River Mesa AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Tonopah Desert AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
417 AM MST Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 500 AM
MST...
At 417 AM MST, Doppler radar was tracking the leading edge of strong
winds associated with a strong thunderstorm 7 miles east of
Wittmann, moving south at 25 mph.
Winds in excess of 40 mph will be possible.
Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, Avondale, Goodyear,
Buckeye, El Mirage, Wickenburg, Youngtown, New River, Tonopah, Sun
City West, Waddell, Circle City, Sun City, Wittmann, Litchfield Park
and Cave Creek.
This includes the following highways...
AZ Interstate 10 between mile markers 76 and 111, and between mile
markers 116 and 127.
AZ Interstate 17 between mile markers 207 and 241.
AZ Route 51 between mile markers 12 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also possible with storms that develop, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 3400 11184 3370 11187 3364 11196 3366 11198
3363 11199 3349 11221 3344 11250 3343 11276
3354 11326 3400 11317 3400 11273 3389 11228
3391 11224 3405 11215
TIME...MOT...LOC 1116Z 350DEG 20KT 3380 11240
IniguezSpecial weather statement, Jul 14, 4:49 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
449 AM MST Wed Jul 14 2021
AZZ540>551-553>557-559-141230-
Fountain Hills/East Mesa AZ-Sonoran Desert Natl Monument AZ-
Mazatzal Mountains AZ-Tonto Basin AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-West Pinal County AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
New River Mesa AZ-Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Central Phoenix AZ-Deer Valley AZ-
449 AM MST Wed Jul 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 530 AM MST...
At 448 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Round Valley to near Salt River Indian
Community to near Laveen. Movement was southeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Avondale, Goodyear, Buckeye, Apache Junction, Fountain Hills,
Paradise Valley, Tolleson, Sycamore Creek, Laveen, Cashion, East
Mesa, Sunflower and Sugarloaf Mountain.
This includes the following highways...
AZ Interstate 10 between mile markers 125 and 167.
AZ Interstate 17 between mile markers 195 and 207.
AZ Route 51 between mile markers 1 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3399 11144 3384 11120 3332 11162 3312 11225
3341 11263 3352 11220 3371 11187 3400 11183
TIME...MOT...LOC 1148Z 298DEG 13KT 3384 11157 3354 11185 3338 11216
IniguezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 14, 12:57 AM MST | Special Weather Statement | PSR | 48 min | |
| Jul 14, 2:19 AM MST | Special Weather Statement | PSR | 41 min | |
| Jul 14, 2:58 AM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 14, 4:17 AM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Jul 14, 5:04 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 14, 5:16 AM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 14, 5:26 AM MST | Special Weather Statement | PSR | 49 min | |
| Jul 14, 6:11 AM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 14, 6:59 AM MST | Special Weather Statement | PSR | Pinal | 31 min |
| Jul 14, 7:19 AM MST | Flash Flood Warning | PSR | Pinal | 116 min |
| Jul 14, 8:18 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 14, 8:42 AM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 14, 9:28 AM MST | Areal Flood Warning | PSR | Pinal | 2 hr |
| Jul 14, 11:06 AM MST | Flash Flood Watch | PSR | Gila, Maricopa, Pinal | 60 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.